Alert archive / Kansas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 334, NWS Wichita, KS

June 18, 2008Kingman County, Sedgwick County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 18, 2008, 5:00 AM CDT for Kingman County, Sedgwick County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2008, 5:00 AM CDT (10:00 UTC)
Expired
Jun 18, 2008, 5:30 AM CDT
In force
30 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon

Counties Kingman County, KS, Sedgwick County, KS

The radar

The Wichita radar (KICT), 46 km from the middle of the area, began a volume at 10:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 18, 2:13 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lamont, OK (KLMN), launched 00:00Z, 10.0 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lamont, OK at 00:00Z on 2008-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 740 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lamont, OK at 00:00Z on 2008-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
740 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1030 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.3
Supercell composite
2.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 181002
SVRICT
KSC095-173-181030-
/O.NEW.KICT.SV.W.0334.080618T1000Z-080618T1030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
500 AM CDT WED JUN 18 2008

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN KINGMAN COUNTY IN SOUTH CENTRAL KANSAS.
  SOUTHERN SEDGWICK COUNTY IN SOUTH CENTRAL KANSAS.

* UNTIL 530 AM CDT.

* AT 454 AM CDT...THE LINE OF SEVERE STORMS THAT PASSED THROUGH 
DURING THE PAST HOUR OR SO IS CONTINUING TO PRODUCE DAMAGING WINDS 
UP TO 60 MPH. THESE WINDS SHOULD GRADUALLY SUBSIDE DURING THE 
REMAINDER OF THE WARNING. 

* LOCATIONS WITHIN THE WARNING INCLUDE...
  MCCONNELL AIR FORCE BASE...CHENEY...CLEARWATER...CLEVELAND...
  DERBY...HAYSVILLE...MULVANE...NASHVILLE...NORWICH...OAKLAWN...
  RAGO...SPIVEY...VIOLA...ZENDA...SOUTH WICHITA...WICHITA MID
  CONTINENT AIRPORT...LAKE AFTON...MURDOCK.

SAFETY INFORMATION FOR THIS WARNING FOLLOWS:

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

THIS IS A DANGEROUS STORM.

LAT...LON 3736 9845 3757 9847 3768 9728 3747 9719
      3747 9780 3745 9781
TIME...MOT...LOC 1000Z 325DEG 20KT 3752 9797

$$

COX
2 follow-up statements
000 
WWUS53 KICT 181014
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
514 AM CDT WED JUN 18 2008

KSC095-173-181030-
/O.CON.KICT.SV.W.0334.000000T0000Z-080618T1030Z/
SEDGWICK KS-KINGMAN KS-
514 AM CDT WED JUN 18 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
KINGMAN AND SOUTHERN SEDGWICK COUNTIES UNTIL 530 AM CDT...

AT 511 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
TRACK A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
FROM 35 MILES EAST OF MULVANE TO 19 MILES SOUTH OF MULVANE TO 37
MILES SOUTH OF ZENDA...MOVING SOUTHEAST AT 23 MPH.

THESE STORMS WERE WILL AFFECT MAINLY RURAL AREAS OF SOUTHERN KINGMAN 
AND SOUTHERN SEDGWICK COUNTIES.  SEVERE WINDS WILL CONTINUE BEHIND 
THIS LINE ACROSS THE WARNED AREA THROUGH 530 AM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS OR LARGE HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS

LAT...LON 3736 9845 3757 9847 3768 9728 3747 9719
      3747 9780 3745 9781
TIME...MOT...LOC 1014Z 325DEG 20KT 3729 9664 3722 9736
          3690 9826

$$

KRC
000 
WWUS53 KICT 181025
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
525 AM CDT WED JUN 18 2008

KSC095-173-181035-
/O.EXP.KICT.SV.W.0334.000000T0000Z-080618T1030Z/
SEDGWICK KS-KINGMAN KS-
525 AM CDT WED JUN 18 2008

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN KINGMAN AND SOUTHERN
SEDGWICK COUNTIES WILL EXPIRE AT 530 AM CDT...

AT 521 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 AM CDT
WEDNESDAY MORNING FOR SOUTH CENTRAL KANSAS.

LAT...LON 3736 9845 3757 9847 3768 9728 3747 9719
      3747 9780 3745 9781
TIME...MOT...LOC 1025Z 325DEG 20KT 3724 9660 3717 9732
          3685 9822

$$

KRC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 18, 3:12 AM CDT, 1 hour 48 minutes earlier.

Area forecast discussion, Jun 18, 3:12 AM CDT, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
312 AM CDT WED JUN 18 2008

.DISCUSSION...
THE MAIN FORECAST CHALLENGES WILL DEAL WITH TIMING OF NORTHWEST
FLOW CONVEYOR BELT OF MESOSCALE CONVECTIVE COMPLEXES AFFECTING
KANSAS DURING THE NEXT COUPLE DAYS.

TDY-TONIGHT
OVERNIGHT MCS HAS BEEN TRAVELING SOUTHWARD ALONG THE INSTABILITY
AXIS AND LOOKS TO CONTINUE WELL SOUTH INTO OKLAHOMA FOR THIS
MORNING. WE WILL KEEP SOME EARLY MORNING POPS IN FOR TIMING OF MCS
ACROSS SOUTHERN KANSAS. OTHERWISE...THINGS SHOULD BE STABILIZED IN
THE WAKE OF OVERNIGHT MCS THIS MORNING/EARLY AFTERNOON WITH MORE
STORMS EXPECTED TO REDEVELOP LATER THIS AFTERNOON OVER WESTERN
KANSAS...AS YET ANOTHER IMPULSE TOPPLES THE RIDGE AXIS AND DROPS
SOUTHEAST VIA NORTHWEST FLOW. THE STORMS COULD DEVELOP INTO A MCS
AND TRACK SOUTHEAST ACROSS THE AREA DURING THE OVERNIGHT
HOURS...WITH SEVERE WEATHER POSSIBLE AGAIN.

THU-FRI
SOME ACTIVITY FROM WEDNESDAY NIGHT MCS WILL LINGER INTO THURSDAY
WITH SLIGHTLY COOLER THAN NORMAL DAYTIME TEMPERATURES...HOWEVER
MODELS ARE ADVERTISING A POSSIBLE THIRD MCS FOR THURSDAY NIGHT TO
DROP SOUTHWARD ACROSS KANSAS. SO WILL HOLD ONTO DECENT POPS FOR
THURSDAY NIGHT. LOOKS LIKE THINGS COULD FINALLY CALM DOWN A BIT COME
FRIDAY AS FRONTAL BOUNDARY PUSHES SOUTH OF REGION.

EXTENDED: SAT-TUE
ONCE AGAIN ONLY MINOR CHANGES MADE TO THIS PERIOD BUT PERSISTENT
UPPER NORTHWEST FLOW STILL OVER THE AREA ON SATURDAY COULD LEAD TO
MORE PRECIP CHANCES...AND WILL KEEP THE SLIGHT CHANCES OVER OUR
WESTERN FRINGES IN CENTRAL/SOUTH CENTRAL KANSAS AT THIS JUNCTURE.
OTHERWISE...UPPER RIDGE WILL CONTINUE TO INCH ITS WAY EASTWARD WITH
WARMER TEMPERATURES EXPECTED THEREAFTER.

JAKUB

.AVIATION...
FOR THE 06Z TAF SUITE...CONVECTION ACROSS CENTRAL NEBRASKA MAY
AFFECT PORTIONS OF CENTRAL KANSAS LATE TONIGHT...THOUGH CONFIDENCE
ON MAINTENANCE OF SEVERE IS MODEST AT BEST...DUE TO THE BETTER
INSTABILITY AND MODEST LOW LEVEL JET STAYING JUST NORTHWEST OF THE
AREA. HOWEVER WILL INCLUDE TEMPO GROUP FOR A FEW HOURS DURING
THE EARLY MORNING HOURS OF WEDNESDAY FOR KRSL AND KSLN. VCTS FOR
REST OF TAF SITES IN SOUTH CENTRAL/SOUTHEAST KANSAS FOR A FEW
HOURS EITHER SIDE OF 12Z.

EXCEPT FOR BRIEF MVFR CIGS/VSBYS MAINLY IN CONVECTION...WILL
CONTINUE WITH PREVAILING VFR THRU REST OF FORECAST PERIOD.
RELATIVELY BETTER CHANCES FOR MORE ORGANIZED CONVECTION LOOKS TO
AFFECT THE AREA ON WEDNESDAY NIGHT.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    85  66  83  66 /  20  40  30  40
HUTCHINSON      86  65  83  65 /  20  50  40  40
NEWTON          85  65  82  65 /  20  40  40  40
ELDORADO        85  65  83  64 /  20  30  40  40
WINFIELD-KWLD   85  66  84  66 /  50  30  30  40
RUSSELL         87  64  83  64 /  50  60  40  40
GREAT BEND      87  65  84  65 /  40  60  40  40
SALINA          86  65  83  65 /  20  50  40  40
MCPHERSON       86  64  83  64 /  20  50  40  40
COFFEYVILLE     83  65  82  65 /  30  20  40  40
CHANUTE         82  64  82  64 /  20  20  40  40
IOLA            82  64  82  64 /  10  20  40  40
PARSONS-KPPF    82  65  82  65 /  20  20  40  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jun 17, 10:12 PM CDT, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT TUE JUN 17 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-190315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1012 PM CDT TUE JUN 17 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS CENTRAL
KANSAS LATE TONIGHT. HAIL UP TO QUARTER SIZE AND WINDS TO 60 MPH
WILL BE POSSIBLE. OTHERWISE...A FEW STRONG STORMS WILL BE POSSIBLE
ACROSS THE REST OF THE AREA...EXCEPT FAR SOUTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED TO MOVE ACROSS THE AREA
WEDNESDAY NIGHT INTO THURSDAY FOR MUCH OF THE AREA...AS A
CONVECTIVE COMPLEX MOVES SOUTHEAST ACROSS THE REGION. SOME OF THE
STORMS COULD BE SEVERE OVER CENTRAL KANSAS FOR WEDNESDAY
NIGHT...WITH DAMAGING WINDS...AND LOCALLY HEAVY RAINFALL POSSIBLE.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR FRIDAY BUT THE STORMS
ARE NOT EXPECTED TO BE STRONG OR SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Local storm report, Jun 18, 4:12 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
412 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 AM     TSTM WND DMG     5 E RUSSELL             38.89N 98.76W
06/18/2008                   RUSSELL            KS   EMERGENCY MNGR

            SEMI TRAILER TRUCK BLOWEN OVER ON I-70.

&&

LFW
Local storm report, Jun 18, 4:18 AM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
418 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 AM     TSTM WND GST     4 W BUHLER              38.14N 97.84W
06/18/2008  E60.00 MPH       RENO               KS   LAW ENFORCEMENT

&&

CDJ
Local storm report, Jun 18, 4:21 AM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
421 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 AM     TSTM WND GST     EAST WICHITA            37.68N 97.26W
06/18/2008  M59 MPH          SEDGWICK           KS   ASOS

&&

CDJ
Local storm report, Jun 18, 4:31 AM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
431 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     TSTM WND GST     KINGMAN                 37.65N 98.11W
06/18/2008  E60 MPH          KINGMAN            KS   LAW ENFORCEMENT

            WIND GUST 55 TO 60 MPH AND HEAVY RAIN.

&&

LFW
Local storm report, Jun 18, 4:40 AM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
440 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0404 AM     TSTM WND DMG     NICKERSON               38.15N 98.09W
06/18/2008                   RENO               KS   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED SEVERAL TREE LIMBS DOWN IN THE
            TOWN OF NICKERSON.

&&

CDJ
Local storm report, Jun 18, 4:51 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
451 AM CDT WED JUN 18 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 AM     TSTM WND GST     KINGMAN                 37.65N 98.11W
06/18/2008  M59.00 MPH       KINGMAN            KS   ASOS

&&

CDJ

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 2:14 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell61 min
Jun 18, 2:56 AM CDTSevere Thunderstorm WarningICTChase, Marion50 min
Jun 18, 3:08 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Reno, Rice67 min
Jun 18, 3:14 AM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Lincoln, Russell17 min
Jun 18, 3:54 AM CDTSevere Thunderstorm WarningICTButler, Harvey, Sedgwick66 min
Jun 18, 4:03 AM CDTSevere Thunderstorm WarningICTHarvey, Kingman, McPherson, Reno, Rice, Sedgwick57 min
Jun 18, 4:30 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Harper, Kingman, Sumner60 min
Jun 18, 5:17 AM CDTAreal Flood WarningICTSedgwick5 hr
Jun 18, 5:27 AM CDTSevere Thunderstorm WarningICTCowley, Harper, Sumner45 min
Jun 18, 5:58 AM CDTWind AdvisoryICTButler, Chase, Cowley, Harper, Harvey, Kingman and 6 more3 hr
Jun 18, 9:48 AM CDTRiver Flood WarningICTCowley34 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.